Ritalin and Headaches


"Is it normal to experience headaches from Ritalin and other ADHD psychostimulants? How can they be prevented?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).

ADDitude Answers

Headaches are a possible side effect when taking stimulants like Ritalin. It usually starts early in the use of the ADHD medication and occurs daily while on the medication.

Most children and adults experiencing these headaches describe them as being general and covering their entire head. Occasionally, these headaches go away after several weeks on the medication. If they do not, it is best to try another medication. We do not know what causes these headaches and how to prevent them, and it is not reasonable to expect a person to live with them.

Posted by Larry Silver, M.D.
Author of The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities

A Reader Answers

I’ve been on Adderall for the past few years and I can’t believe the difference it’s made for me. I’m 41, was diagnosed as a child, but never took medications until a few years ago. It’s helped me turn my whole life around on so many levels.

Unfortunately, I have side effects I could do without, mainly dehabilatating headaches. The one thing I’ve done that helps the most is simple, but effective. I always keep several ice packs handy. If put a cold gel-pack from the middle of my head down the length of my neck, it constricts blood flow and eases the pain. Dimming the lights helps too, and taking away any loud sounds.

Posted by Baby Rhino

A Reader Answers

Everyone is different, of course, and I can only judge by own experience. Adderall works for me, as well as Vyvanse. Adderall works better, but Vyvanse gives me less headaches, so there’s a trade-off for me there.

All I can say is keep trying different types of medications until you find one without side effects.

Posted by Vicki B

A Reader Answers

I started with Vyvanse, and felt like it almost short circuited my brain. I felt it firing blanks, the disconnect between thoughts was almost painful. Then I got an instant headache. By the time I was done I was soooo exhausted mentally that I couldn’t do anything the rest of the day. But it's worth it when you finally find the right medication. Try a few different ones. Don't give up!

Posted by squirrel

A Reader Answers

Here is the beginning of the list of potential side effects:

“Nausea, vomiting, stomach/abdominal pain, loss of appetite, dry mouth, headache, nervousness, dizziness, trouble sleeping, sweating, weight loss, irritability, or restlessness may occur. If any of these effects persist or worsen, tell your doctor promptly.”

Go back to your doctor and explain the situation. Ask if you or your child can try something else. If the doc insists on giving a stimulant, ask if you can try the short acting kind. If the doctor refuses to listen, try another doctor. If your current doctor is a psychiatrist, try a developmental pediatrician. We go to one who specializes in treating behavior disorders.

Good Luck.

Posted by SueH

A Reader Answers

This could be your body adjusting to the medication. Some people get headaches while taking a new stimulant medication, and then they wear off. If they don't go away, it could be a side effect. There is only one way to find out! Keep taking it, let the doctor fiddle with your dose, and see what happens then. It could be that the dosage is too high or too low. When I went on Concerta, another brand of methylphenidate like Ritalin, it was extremely energizing during the first week of being on it again. Then, it gave me headaches 45 minutes to an hour of taking the pill, but eventually they went away.

Or, it could be you need a second dose to take you until bedtime. The headaches could come when the medication is wearing off.

Posted by tinalunior83

For more information on commonly prescribed ADHD medications and their side effects, check out:

Concerta FAQ

Dexedrine FAQ

Adderall FAQ

Curious about real-world experiences with Ritalin? Check out our ADHD medication review section on ADDConnect.

"I have used it for 5 days now and have experienced major crashes when the drug wears off" in Just Started on Ritalin - Major Crashes - Help!

"I went on Ritalin (actually the generic, methylphenidate) a few months ago and it was working great - until I started a new job a couple of months ago" in Ritalin 20 mg Works Great!

Larry Silver, M.D., is clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. and director of training in child and adolescent psychiatry at Georgetown University School of Medicine. He is a former acting director and deputy director of the National Institute of Mental Health, as well as the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities.
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018